Format

Send to

Choose Destination
Medicine (Baltimore). 1989 Nov;68(6):353-65.

Antiphospholipid antibodies and the antiphospholipid syndrome in systemic lupus erythematosus. A prospective analysis of 500 consecutive patients.

Author information

1
Department of Immunology, Instituto Nacional de la Nutrición Salvador Zubirán, Mexico City, Mexico.

Abstract

Five hundred consecutive patients with systemic lupus erythematosus (SLE) were entered into a prospective study of anticardiolipin antibodies (ACLA) in their 3 major immunoglobulin isotypes and followed thereafter with repeated testing for a mean period of nearly 8 months. Manifestations of SLE that were strongly associated with ACLA included venous thrombosis (particularly when recurrent), thrombocytopenia, hemolytic anemia, recurrent fetal loss, and leg ulcers. Other manifestations found to be associated with ACLA were arterial occlusions, transverse myelitis, and pulmonary hypertension. Conversely, we found no relationship between ACLA and migraine, convulsions, transient ischemic attacks, psychoses, or avascular necrosis of bone. No relationship was found between the presence of ACLA and that of anti-DNA antibodies studied in the same serum sample. Association with ACLA grew stronger and titers became higher in patients with several of the associated manifestations. Statistical analyses revealed the existence of a syndrome, the antiphospholipid syndrome, comprising 2 or more manifestations in conjunction with ACLA titers 5 standard deviations above the mean of normal control subjects, particularly if ACLA had been positive on at least 2 occasions. We propose that such criteria could be applied to the definition of the antiphospholipid syndrome. The presence and the titers of these antibodies related to disease activity and titer decreased by treatment, particularly when they were of the IgM isotype. Patients in whom a thrombotic episode occurred during the course of the study were observed to have a coincident decrease in ACLA titers, a finding that might indicate consumption of the antibody during the event. Treatment and the resulting inactivation of disease appear to have independent effects on ACLA titers. Physicians should therefore be cautious in prescribing high doses of corticosteroids or immunosuppressants to patients with SLE solely because they have high titers of ACLA.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center